#### **U** of **U** Postdoctoral Association Board Meeting

12:00 - 1:00 PM on November 9th, 2018 HSEB 5100D

Gaelle Batot (Biochemistry), Jennifer Mabey (Graduate School), Amelia Hodges (Chemistry), Noemi Paguigan (Medicinal Chemistry Department), Aneesa Al Soodani (Chemistry), Dorina Diekjürgen (Department of Pharmaceutics and Pharmaceutical Chemistry), Jesica Jacobs (Pathology), Sharanya Kalasekar (HCI), Chris Cambion (PHS/HCI), Yinshen Wee (HCI)

Guests: Aaron Simmons (Ophtalmology), Ken Olsen (Ophtalmology)

Known Absences: Natalia Torres (CVRTI), Marta Szulik (CVRTI), Malini Rajan (Molecular Medicine), Daniel Mendoza (Atmospheric Sciences/GCSC), Elizabeth Kolawole (Pathology),

Absences Raziye Mohammadpour (School of Pharmacy)

# Agenda

12:00 pm Approve minutes from last meeting [5 min]

Action: upload on the website

12:05 pm Vote Board Members [5 min]

Chris Cambion and Yinshen Wee were voted into the UPDA board

Action: Send Picture and Summary for the Website

We are still looking for a secretary

12:10 pm Lunch & Learn [10 min]

- Oct 11<sup>th</sup> Biomedical Careers in Industry Panel HSEB 3515B 66 RSVP About 70 present
- Laura Sittig, Senior Medical Writer and Project Manager at Intermountain Healthcare
- Elizabeth Bagley—Medical Science Liaison
- Yuan Ji, medical director ARUP
- Nicole Monroe PhD., Scientist in clinical affairs, Biofire Diagnostics

Very successful event, next year we should do it again with new panelists. We think that it is more interesting to have different people each time. If we invite the same panel each year it will be the same story each year. We have a year to figure it out, if we don't find anybody new, we can ask them again, or ask them to advise for new people to invite. Sharanya will be the one deciding. Recursion would be happy to send someone, we should contact them at the time. Next time we should use a microphone.

Action: Ask this year's panelists to suggest people for next year

November 14<sup>th</sup> Chalk Talk Wes Sundquist HSEB 4100 B 36 RSVP

Action: Yinshen will take notes

• Next L&L in January 16<sup>th</sup>: Why choosing the Faculty path suggestion by Aaron

Aaron explained that he was interested in an L&L that focused on why people still choose to work in academia. We would invite a panel of new faculties (less than 5 years) to discuss their career choices. The board, in general, really likes this idea, as it is different from what we have done recently.

Action: Find new faculties to invite to this L&L and send names to Gaelle.

Aaron suggests Dr. Frans Vinberg, who is new faculty at the Moran and has a R00 grant (part of the K99/R00 mechanism). Jesica suggested Minna Roh-Johnson from the biochemistry department.

# Potential future topics:

- Mentoring
- Variety of Academic Positions- Academic beyond professor (Core facility- Communication-Research Development...)
- Twitter/online presence

Action: Gaëlle will organize a C&B event in January about online presence with a potential follow-up L&L on Twitter for February or March

Visual aid/Presentations

We should alternate the focus of our events and lately we have been heavy on the faculty career-oriented events. Still in October we had the Industry careers events, in January we will work on the Postdocs online presence and try to have more variety. We just had great suggestions lately with high interest and went with the momentum.

#### 12:20 pm Coffee & Bagels with a Mentor [10 min]

Judith Simcox, November 8th HSEB 5100 B RSVP 25

Take-aways from this event included tailoring your career trajectory to personality and strengths, getting outside your lab, and being willing to be vulnerable and accept failure Action: Gaelle will provide notes from this event to post on the website.

Luke Gilbert, PhD, starting his new lab at UCSF, December 10th

Luke Gilbert has recently gone through an extensive job search and setting up of his new lab. He is an invited speaker in the biochemistry department and Dana Carroll suggested the UPDA might be interested in having an informal session with him to hear about his experience. Dana is trying to include time for Luke to meet with us in his schedule.

Sarah Diefendorf, Online Presence for Postdocs, January

#### 12:30 pm Social Events [5 min]

Last Thirsty Thursday - October 25<sup>th</sup> Kiitos Brewery

12 people attended, and many were new people. For off location like that one, we should try to organize carpooling. Desert Edge was suggested as a potential future location for Thirsty Thursday, but their beer is bad. Since Aneesa is social director, this will be up to her discretion.

- Next Thirsty Thursday- November 29<sup>th</sup>
- Winter Social: HSEB 5 pm PotLuck Doodle Results so far 6 people December 3, 5 people 4 or 10 of December

Families are welcome.

Action: Board Members should fill out doodle poll https://doodle.com/poll/7gg8tinhqh4k6pzd Action: Gaelle will reserve HSEB Atrium.

Winter Workshop [5 min] 12:35 pm

Organized by Natalia

12:40 pm Workshop with Peter Kraus [5 min] RSVP 24 Software has been problematic, will try to reschedule

Potential future workshops and interest:

workshop about writing application for private foundations 18

an introduction to specialized literature searching 11

a talk about how to deep dive in data 17

Only people who registered to the event answered those questions (24 people), so the high number permits to extrapolate an interest of the Postdocs for those topics

# 12:45 pm Additional Points of Discussion [10 min]

• Networking opportunity with Recursion

Amelia met with one of the corporate recruiters from there last week, and he is interested in having us (the UPDA) involved in their events, including a Women in Science Meetup they do. We agreed to advertise their events.

Survey

The survey is due the 22<sup>nd</sup> and a reminder email will be sent on the 21<sup>st</sup>.

- New Postdoc Welcoming mail
- Booking rooms for next Semester

The board meeting time may change for next year.

Action: Gaelle will send out a survey to see if another time works better

- Assign person for taking notes on next L&L
- Guest comments

Solid meeting. Good work everyone.

12:55 pm Summary of Assigned Tasks & End of Meeting

Next Meeting: 12:00 - 1:00 PM on Friday. November 9th, in HSEB 5100D

**Documents Sent:** Agenda, Minutes from October Meeting, Winter Workshop

# UPDA Postdoc Winter Workshop Series 2018 - 2019

# Advertising:

Spin the focus on value of the workshops in the search for academic and industry jobs Language example: "More and more academic, nonprofit and for-profit institutions are recognizing the value of diversity in the workplace. Attend our Winter Workshop Series and be prepare to show that you can fit on that vision in your next job interview." Emphasize that is not only for minorities.

# Time commitment:

1 workshop/ month: Jan -Feb – March – April (we could start on Feb if needed)

2<sup>nd</sup> week of the month (this can also change if there is conflict with other activities)

1 to 2 hrs workshop – alternate Morning (9-11) and Afternoon (3-5) (we use survey results to define time/duration)

#### Location:

**HSEB** 

# **Topics:**

Who I am? A discussion on identity and implicit bias.

How to identify and respond to microaggressions... as a bystander.

Emotional intelligence.

Mentoring up.

Once to topics have been decided we will select facilitators

### **Funding:**

OHEI ask for coffee/refreshments for the all workshops in a single application.

# **2017 Topics:**

November "But I Didn't Mean It Like That" – Recognizing and Responding to Bias &

Microaggressions

January "What Does Diversity Even Mean and Why Does It Matter?"

February "Difficult Conversations"